Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 6, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 9, 2014, 4:43 PM PDT for San Bernardino County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2014, 4:43 PM PDT (23:43 UTC)
- Expired
- Jul 9, 2014, 5:30 PM PDT
- In force
- 47 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 93 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -408 J/kg
- Mixed-layer LCL
- 2294 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
983
WUUS55 KVEF 092343
SVRVEF
CAC071-100030-
/O.NEW.KVEF.SV.W.0006.140709T2343Z-140710T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
443 PM PDT WED JUL 9 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 530 PM PDT.
* AT 436 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NEWBERRY MOUNTAIN RV PARK...OR 16 MILES EAST OF DAGGETT...AND WAS
MOVING NORTH AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL SAN BERNARDINO COUNTY.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 18 AND 31.
THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 93 AND 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.
REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3475 11656 3476 11673 3479 11673 3503 11671
3498 11641 3474 11651 3474 11655
TIME...MOT...LOC 2343Z 191DEG 5KT 3482 11660
$$
BP2 follow-up statements
996
WWUS55 KVEF 100006
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
506 PM PDT WED JUL 9 2014
CAC071-100030-
/O.CON.KVEF.SV.W.0006.000000T0000Z-140710T0030Z/
SAN BERNARDINO CA-
506 PM PDT WED JUL 9 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...
AT 458 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR NEWBERRY MOUNTAIN RV PARK...OR 17 MILES EAST OF DAGGETT.
THIS STORM WAS NEARLY STATIONARY.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL SAN BERNARDINO COUNTY.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 18 AND 31.
THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 93 AND 103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.
REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3475 11656 3476 11673 3479 11673 3503 11671
3498 11641 3474 11651 3474 11655
TIME...MOT...LOC 0006Z 221DEG 2KT 3481 11658
$$
BP563
WWUS55 KVEF 100028
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
528 PM PDT WED JUL 9 2014
CAC071-100035-
/O.EXP.KVEF.SV.W.0006.000000T0000Z-140710T0030Z/
SAN BERNARDINO CA-
528 PM PDT WED JUL 9 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 530 PM PDT...
THE THUNDERSTORM NEAR NEWBERRY SPRINGS HAS WEAKENED. THE THREAT OF
STRONG WINDS AND LARGE HAIL HAS DIMINISHED.
OTHER THUNDERSTORMS IN THE AREA MAY CONTINUE TO PRODUCE HEAVY RAIN
THROUGH 630 PM PDT. A FLOOD ADVISORY IS IN EFFECT FOR THAT AREA
UNTIL 7 PM PDT.
LAT...LON 3475 11656 3476 11673 3479 11673 3503 11671
3498 11641 3474 11651 3474 11655
TIME...MOT...LOC 0025Z 221DEG 2KT 3482 11657
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:18 PM PDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 9, 2:18 PM PDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 218 PM PDT WED JUL 9 2014 .SYNOPSIS...MUCH OF THE AREA WILL STILL HAVE PLENTY OF MONSOON MOISTURE AND THUNDERSTORM CHANCES TODAY INTO TONIGHT. A FEW STORMS COULD PRODUCE VERY HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING. DRYING WILL TAKE PLACE FROM WEST TO EAST DURING THE END OF THE WEEK WITH THUNDERSTORM CHANCES LIMITED TO MOHAVE COUNTY BY FRIDAY THROUGH SUNDAY. MONSOON MOISTURE RETURNS NEXT WEEK. && .DISCUSSION...SOME LINGERING LIGHT SHOWERS STRETCHED FROM ROUGHLY LAS VEGAS SOUTHWARD TOWARD ESSEX...BUT ARE DISSIPATING. THIS AND ASSOCIATED CLOUD COVER HAVE LIMITED TEMPS AND WILL ALSO LIMIT CONVECTION A BIT THIS AFTERNOON FOR THE CENTRAL PORTION OF THE FORECAST AREA. HOWEVER...THUNDERSTORMS HAVE DEVELOPED ACROSS THE HIGHER TERRAIN FROM INYO EASTWARD TO NORTHERN MOHAVE. THESE AREAS ARE THE LIKELY SUSPECTS THIS AFTERNOON AND EVENING...AS THERE IS SOME INTERACTION BETWEEN THE UPPER LEVEL HIGH AND A WEAK SHORTWAVE TROUGH TO OUR NORTHWEST. SLOW MOVING STORMS PRODUCING HEAVY RAIN CAN BE EXPECTED. OUTFLOW FROM THESE STORMS MAY WORK TO LOWER ELEVATIONS AND FORCE NEW CONVECTION LATER THIS EVENING. ANOTHER AREA TO WATCH WILL BE SOUTHERN MOHAVE AND EASTERN SAN BERNARDINO COUNTIES...WHERE A REMNANT MCV FROM CONVECTION LAST NIGHT IS NOTICEABLE SPINNING ON SATELLITE IMAGERY. THIS HAS THE POTENTIAL FOR INCREASED FORCING ACROSS THAT AREA WHERE DEWPOINTS AND PWS ARE ELEVATED...BUT SO FAR THINGS ARE FAIRLY QUIET DOWN THERE. RELATIVELY DRY AND STABLE AIR TO OUR SOUTHWEST IS PROJECTED TO GRADUALLY PUSH EAST AND NORTH THURSDAY AND FRIDAY. THE GFS SEEMS TO BE A LITTLE TOO EAGER TO PUSH THE MOISTURE OUT...BUT EVENTUALLY THE VAST MAJORITY OF THE FORECAST AREA WILL BECOME DRY. THE ONLY POPS WE HAVE GOING FRIDAY ARE MAINLY ACROSS MOHAVE COUNTY. HAVE CONTINUED TO BACK DOWN THE POPS ACROSS THAT AREA AS SOME MODELS THAT ORIGINALLY LINGERED THE MOISTURE ARE NOW COMING IN DRY WITH THE SOUTHWEST FLOW. SO FRIDAY MAY BE DRY ACROSS THE ENTIRE AREA. THE DRY SOUTHWEST FLOW WILL CONTINUE THROUGH THE WEEKEND...WITH JUST THAT ISOLATED CHANCE ACROSS MOHAVE COUNTY AS THE UPPER LEVEL HIGH SHIFTS EAST. THIS HIGH PRESSURE WILL BEGIN TO DRIFT BACK TOWARD THE AREA BY SUNDAY. BY SUNDAY NIGHT MONSOON MOISTURE WILL FILTER BACK INTO THE FORECAST AREA. GUIDANCE IS IN FAIRLY GOOD AGREEMENT BRINGING A BETTER PUSH OF MOISTURE IN HERE MONDAY THROUGH TUESDAY...THEN DECREASING A BIT WEDNESDAY. AS WITH THE PREVIOUS FORECAST...HAVE INCREASED POPS ACROSS THE ENTIRE CWA FOR MONDAY AND TUESDAY THEN BACKED DOWN A LITTLE FOR WEDNESDAY. STILL LEFT THE WESTERN DESERTS DRY MONDAY AND TUESDAY...BUT THAT MAY VERY WELL CHANGE IN COMING FORECASTS. AS FOR TEMPERATURES...A WARMING TREND IS EXPECTED THROUGH THE WEEKEND AS DRY AIR WORKS ACROSS THE REGION. TEMPERATURES SHOULD PUSH 107-110 IN THE LAS VEGAS AREA AND ALONG THE COLORADO RIVER SUNDAY...WHILE LOWER 120S IN DEATH VALLEY WILL BE COMMON. AS MOISTURE INCREASES LATE SUNDAY AND INTO THE NEW WORK WEEK...TEMPS WILL TREND COOLER. TEMPERATURES NEXT WEEK SHOULD BE SIMILAR TO WHAT WE HAVE EXPERIENCED THE LAST FEW DAYS. && .AVIATION...FOR MCCARRAN...LIGHT AND VARIABLE WINDS EARLY THIS AFTERNOON SHOULD BECOME SOUTH/SOUTHWEST 10-15 KTS AFTER ABOUT 23Z. THE EXCEPTION WILL BE GUSTY AND ERRATIC WINDS DUE TO THUNDERSTORMS AND OUTFLOW. BKN-OVC CLOUDS ABOVE 15 KFT SHOULD SLOWLY SCATTER OUT. THUNDERSTORMS WILL DEVELOP AROUND THE AREA AGAIN THIS AFTERNOON...ESPECIALLY OVER THE MOUNTAINS AND EAST IN ARIZONA BUT A THUNDERSTORM CANNOT BE TOTALLY RULED OUT AT THE TERMINAL THIS EVENING. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED TO SCATTERED SHOWERS OR THUNDERSTORMS THIS AFTERNOON AND EVENING OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA AND IN EASTERN SAN BERNARDINO AND NORTHERN INYO COUNTIES IN CALIFORNIA. MAYBE GENERALLY OVER THE MOJAVE DESERT THE REST OF TONIGHT. STORMS WILL LEAD TO GUSTY ERRATIC AND GUSTY WINDS. OTHERWISE WINDS WILL GENERALLY BE SOUTH/SOUTHWEST 10-15 KTS. && .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && DISCUSSION/AVIATION: PADDOCK FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 9, 3:21 AM PDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 321 AM PDT WED JUL 9 2014 AZZ001>003-036-CAZ519>527-NVZ014>022-100700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 321 AM PDT WED JUL 9 2014 /321 AM MST WED JUL 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MONSOON MOISTURE AND THUNDERSTORM CHANCES WILL PERSIST OVER MOST OF THE AREA TODAY INTO TONIGHT. THE EXCEPTION WILL BE WESTERN SAN BERNARDINO AND SOUTHERN INYO COUNTIES IN CALIFORNIA WHERE DRIER AND MORE STABLE AIR IS EXPECTED. LOCALIZED FLASH FLOODING AND STRONG WIND GUSTS WILL BE POSSIBLE WITH ANY STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRIER AIR WILL PUSH NORTHEAST WITH THUNDERSTORM CHANCE LIMITED TO MOHAVE COUNTY BY FRIDAY AND SATURDAY. AT THIS TIME IT LOOKS LIKE MONSOON MOISTURE WILL PUSH BACK ACROSS THE REGION FROM THE SOUTHEAST SUNDAY THROUGH TUESDAY LEADING TO INCREASING THUNDERSTORM CHANCES ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:06 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Jul 8, 5:51 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 39 min |
| Jul 8, 6:06 PM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
| Jul 8, 6:20 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 8, 6:27 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 48 min |
| Jul 8, 7:03 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 8, 11:43 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.